Wyoming, 2011

High Wind in Wyoming, April 30, 2011

April 30, 2011 · NWS RIW · 1 event in 1 county or zone

Building high pressure to the south and west coupled with a strong cold front approaching from the north to generate a tightening pressure gradient. This combination produced high wind around Buffalo.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Building high pressure to the south and west coupled with a strong cold front approaching from the north to generate a tightening pressure gradient. This combination produced high wind around Buffalo. The ASOS at Johnson County Airport in Buffalo measured 40 to 45 mph sustained wind during the morning hours. Frequent gusts of 58 to 63 mph were measured over about a nine hour period. The peak gust of 68 mph was recorded at 0639MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 30, 1:38 AM MST, 59 minutes earlier.

Area forecast discussion, Apr 30, 1:38 AM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
238 AM MDT SAT APR 30 2011

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

APPROACHING COLD FRONT CONTINUES TO SPREAD SHOWER ACTIVITY ACROSS
THE NORTHERN THIRD OF THE CWA THIS MORNING. SIGNIFICANT WIND
INCREASES NOTED WITH THE ARRIVAL AND PASSAGE OF THE
FRONT...ESPECIALLY AROUND BUFFALO AND GREYBULL WHERE WINDS ARE
CURRENTLY GUSTING BETWEEN 30 AND 35 KTS. THIS FRONT WILL CONTINUE TO
MOVE THROUGH THE STATE TODAY BRINGING SCATTERED SHOWERS TO MUCH OF
THE CWA. SHOWERS WILL PRIMARILY BE SNOWFALL OVERNIGHT...WITH A RAIN
AND SNOW MIX POSSIBLE IN THE CENTRAL BASINS DURING THE AFTERNOON
HOURS. INCREASED WIND...ESPECIALLY ACROSS THE NORTHEASTERN PORTION
OF THE STATE WILL PERSIST INTO THE AFTERNOON HOURS UNDER THE FAVORED
NORTHWEST FLOW. WIND OF 35 MPH WITH GUSTS TO AROUND 55 MPH WILL BE
POSSIBLE WITH THIS WIND SCENARIO.

SHOWER ACTIVITY WILL WEAKEN OVERNIGHT...WITH LINGERING SHOWERS
EXPECTED OVER THE WESTERN MOUNTAINS. ANOTHER SURGE OF MOISTURE
ASSOCIATED WITH THE MOVEMENT OF A DISTURBANCE THROUGH THE STATE WILL
GENERATE ADDITIONAL SHOWER ACTIVITY BY SUNDAY AFTERNOON. THESE
SHOWERS WILL WIND DOWN SUNDAY NIGHT AS A RIDGE OF HIGH PRESSURE
BEGINS TO BUILD INTO THE STATE.

THIS AREA OF HIGH PRESSURE WILL IMPACT THE STATE THROUGH MONDAY
AFTERNOON. CLEARING SKIES IN THE MORNING MAY PRODUCE SOME FOG IN
FAVORED LOCATIONS MONDAY MORNING. ANY FOG DEVELOPMENT SHOULD LIFT BY
THE LATE MORNING HOURS. EXPECT WARMING TEMPERATURES THROUGH THE
FORECAST PERIOD...WITH TEMPERATURES REACHING INTO THE UPPER 50S AND
LOW 60S FOR THE CENTRAL AND EASTERN BASINS.

ANOTHER TROUGH WILL ADVANCE TOWARD THE STATE MONDAY EVENING. THIS
SYSTEM MAY BEGIN TO BRING ANOTHER ROUND OF SHOWERS INTO WESTERN
WYOMING OVERNIGHT MONDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY

A COUPLE OF SHORTWAVE TROUGHS ARE EXPECTED TO AFFECT THE REGION
TUESDAY AND WEDNESDAY...WITH THE SECOND SHORTWAVE TROUGH DIGGING A
BIT FARTHER SOUTH.  HOWEVER...MEDIUM RANGE MODELS ARE STILL
UNCERTAIN ON THE DETAILS...BUT BOTH APPEAR TO BE QUICK MOVING WITH
THE BEST CHANCE ACROSS THE NORTH. THE MAIN COLD FRONT IS EXPECTED TO
PUSH ACROSS THE AREA TUESDAY NIGHT...HOWEVER A SECONDARY COLD FRONT
WILL PROBABLY PUSH ACROSS THE AREA WEDNESDAY/WEDNESDAY NIGHT.
PRECIPITATION TYPE WILL BE TRICKY IN THE LOWER ELEVATIONS WITH
MAINLY RAIN TUESDAY...TRANSITIONING TO SNOW TUESDAY NIGHT/WEDNESDAY
AS 700MB TEMPS DROP TO 5-8 DEGREES BELOW ZERO CELSIUS.
HOWEVER...SOME AREAS COULD REMAIN RAIN...ESPECIALLY BELOW 5000 FEET.
HAVING SAID ALL THAT...IT DOES NOT APPEAR EITHER SYSTEM WILL PRODUCE
ENOUGH SNOW FOR ANY HIGHLIGHTS.

FLAT RIDGING WITH A WARMING TREND AND DRY CONDITIONS ARE EXPECTED
THURSDAY. ANOTHER SHORTWAVE TROUGH COULD AFFECT THE AREA FRIDAY
NIGHT/SATURDAY...ESPECIALLY IF THE 00Z ECMWF SOLUTION IS
CORRECT...WHILE THE 00Z GFS IS MUCH LESS AMPLIFIED WITH THIS SYSTEM
WITH MAINLY WESTERLY FLOW OVER THE AREA. EITHER WAY...THE BEST CHANCE
WILL BE OVER THE WEST/NORTHWEST...BUT WILL KEEP POPS MAINLY ON THE
LOW SIDE FOR NOW.

SEASONAL TEMPERATURES ARE EXPECTED TUESDAY...WITH BELOW AVERAGE
TEMPERATURES EXPECTED WEDNESDAY AND THURSDAY IN WAKE OF A COLD FRONT
TUESDAY NIGHT.  TEMPERATURES ARE EXPECTED TO BE SEASONAL TO SLIGHTLY
ABOVE AVERAGE FRIDAY AND SATURDAY.
A COUPLE OF SHORTWAVE TROUGHS ARE EXPECTED TO AFFECT THE REGION
TUESDAY AND WEDNESDAY...WITH THE SECOND SHORTWAVE TROUGH DIGGING A
BIT FARTHER SOUTH.  HOWEVER...MEDIUM RANGE MODELS ARE STILL
UNCERTAIN ON THE DETAILS...BUT BOTH APPEAR TO BE QUICK MOVING WITH
THE BEST CHANCE ACROSS THE NORTH. THE MAIN COLD FRONT IS EXPECTED TO
PUSH ACROSS THE AREA TUESDAY NIGHT...HOWEVER A SECONDARY COLD FRONT
WILL PROBABLY PUSH ACROSS THE AREA WEDNESDAY/WEDNESDAY NIGHT.
PRECIPITATION TYPE WILL BE TRICKY IN THE LOWER ELEVATIONS WITH
MAINLY RAIN TUESDAY...TRANSITIONING TO SNOW TUESDAY NIGHT/WEDNESDAY
AS 700MB TEMPS DROP TO 5-8 DEGREES BELOW ZERO CELSIUS.
HOWEVER...SOME AREAS COULD REMAIN RAIN...ESPECIALLY BELOW 5000 FEET.
HAVING SAID ALL THAT...IT DOES NOT APPEAR EITHER SYSTEM WILL PRODUCE
ENOUGH SNOW FOR ANY HIGHLIGHTS.

FLAT RIDGING WITH A WARMING TREND AND DRY CONDITIONS ARE EXPECTED
THURSDAY. ANOTHER SHORTWAVE TROUGH COULD AFFECT THE AREA FRIDAY
NIGHT/SATURDAY...ESPECIALLY IF THE 00Z ECMWF SOLUTION IS
CORRECT...WHILE THE 00Z GFS IS MUCH LESS AMPLIFIED WITH THIS SYSTEM
WITH MAINLY WESTERLY FLOW OVER THE AREA. EITHER WAY...THE BEST CHANCE
WILL BE OVER THE WEST/NORTHWEST...BUT WILL KEEP POPS MAINLY ON THE
LOW SIDE FOR NOW.

SEASONAL TEMPERATURES ARE EXPECTED TUESDAY...WITH BELOW AVERAGE
TEMPERATURES EXPECTED WEDNESDAY AND THURSDAY IN WAKE OF A COLD FRONT
TUESDAY NIGHT.  TEMPERATURES ARE EXPECTED TO BE SEASONAL TO SLIGHTLY
ABOVE AVERAGE FRIDAY AND SATURDAY.

&&

.AVIATION...

A COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS CENTRAL WYOMING THIS
MORNING.  A BAND OF SNOW SHOWERS ALONG WITH ABOUT 2-3 HOUR PERIOD OF
MVFR/IFR CONDITIONS WILL ACCOMPANY THE FRONT EAST OF THE
DIVIDE...WITH THIS BAND NEAR A VCNTY KLND-KRIW-KCPR LINE 12Z-15Z.
AREAS OF STRONG NORTH WIND AND IMPROVING SKY CONDITIONS WILL FOLLOW
BEHIND THE FRONTAL BAND OF SNOW SHOWERS...THE STRONGEST WINDS
EXPECTED VCNTY AND NORTH OF A KGEY-KBYG LINE.  SCATTERED SNOW
SHOWERS WILL BEGIN TO FILL IN WITH AFTERNOON HEATING WITH SOME MORE
ORGANIZED BANDS LIKELY PERSISTING VCNTY KRKS IN THE AFTERNOON.  SNOW
SHOWERS WILL DISSIPATE WITH SUNSET THIS EVENING WITH CLEARING SKIES
AND PATCHY FZFG OVERNIGHT.

&&

.FIRE WEATHER...

A COLD FRONT MOVING SOUTH THROUGH WYOMING WILL KEEP SHOWER ACTIVITY
ACROSS THE FORECAST PERIOD TODAY. ADDITIONALLY...PASSAGE OF THIS
FRONT WILL RESULT IN INCREASED NORTHWESTERLY WIND...ESPECIALLY
ACROSS NORTHEASTERN WYOMING. WIND GUSTING TO 45KTS WILL BE POSSIBLE
THIS AFTERNOON ACROSS NORTHERN JOHNSON COUNTY. WIND AND SHOWER
ACTIVITY WILL WEAKEN OVERNIGHT...THOUGH LINGERING SHOWERS WILL
REMAIN OVER THE WESTERN MOUNTAINS. ANOTHER DISTURBANCE WILL IMPACT
THE STATE SUNDAY AFTERNOON BRINGING ANOTHER ROUND OF SHOWER
ACTIVITY. AN AREA OF HIGH PRESSURE WILL THEN MOVE INTO THE STATE
MONDAY...BRINGING LIGHT WIND AND GENERALLY DRY CONDITIONS THROUGH
THE AFTERNOON. THE NEXT TROUGH LINES UP TO IMPACT WESTERN WYOMING
LATE MONDAY EVENING...POTENTIALLY BRINGING ADDITIONAL SHOWERS TO THE
AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Apr 29, 4:00 AM MST, 22 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI APR 29 2011

WYZ001>020-022>030-301100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
SNOWFALL WILL CONTINUE TO IMPACT THE WESTERN MOUNTAINS AND VALLEYS
TODAY AND TONIGHT...RESULTING IN ANOTHER 2 TO 4 INCHES OVER THE
HIGHER ELEVATIONS WITH LOCALLY HIGHER AMOUNTS POSSIBLE BY EARLY
SATURDAY MORNING. THIS ADDITIONAL SNOWFALL MAY MAKE MOUNTAINS PASSES
SLICK WITH SNOWFALL WHICH MAY IMPACT TRAVEL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Apr 29, 9:09 PM MST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1009 PM MDT FRI APR 29 2011

WYZ008>010-300700-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-
NORTHEAST JOHNSON COUNTY-
1009 PM MDT FRI APR 29 2011

...STRONG NORTH WIND WITH SNOWFALL AFTER MIDNIGHT...

A COLD FRONT WILL PUSH ACROSS NORTHEAST JOHNSON COUNTY AND THE BIG
HORN MOUNTAINS AFTER MIDNIGHT.  A QUICK SHOT OF SNOWFALL WILL
FOLLOW THE FRONT WITH 1 TO 2 INCHES EXPECTED ACROSS THE LOWER
ELEVATIONS AND 2 TO 5 INCHES IN THE BIG HORN MOUNTAINS.  NORTH
WINDS WILL STRENGTHEN THROUGH EARLY SATURDAY MORNING WITH NORTH WINDS
AT 25 TO 35 MPH WITH GUSTS NEAR 55 MPH EXPECTED IN THE BUFFALO AREA
AND ACROSS INTERSTATE 90 BY SUNRISE SATURDAY.  THESE WINDS WILL
CONTINUE THROUGH THE MORNING AND GRADUALLY SUBSIDE SATURDAY
AFTERNOON AND EVENING.

AEM
Special weather statement, Apr 29, 11:31 PM MST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1231 AM MDT SAT APR 30 2011

WYZ008>010-300930-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-
NORTHEAST JOHNSON COUNTY-
1231 AM MDT SAT APR 30 2011

...STRONG NORTH WIND WITH SNOWFALL LATE TONIGHT...

A COLD FRONT WILL PUSH ACROSS NORTHEAST JOHNSON COUNTY AND THE BIG
HORN MOUNTAINS LATE TONIGHT.  A QUICK SHOT OF SNOWFALL WILL
FOLLOW THE FRONT WITH AN INCH OR TWO OF SNOW POSSIBLE ACROSS THE
LOWER ELEVATIONS...AND 2 TO 5 INCHES IN THE BIGHORN MOUNTAINS. THE
HEAVIEST SNOWFALL IS EXPECTED TO AFFECT THE BUFFALO AREA BETWEEN 2 AM
AND 4 AM. VISIBILITY IN THE HEAVIER SNOW WILL BE A HALF A MILE OR
LESS. NORTH WINDS WILL STRENGTHEN EARLY THIS MORNING...WITH NORTH
WINDS BETWEEN 25 AND 40 MPH...WITH GUSTS NEAR 55 MPH EXPECTED IN THE
BUFFALO AREA...AND ACROSS INTERSTATE 90 BY SUNRISE THIS MORNING.
THESE STRONG WINDS WILL CONTINUE THROUGH THE MORNING AND GRADUALLY
SUBSIDE LATE THIS AFTERNOON AND EVENING.

WYZ003-004-300930-
CODY FOOTHILLS-NORTH BIG HORN BASIN-
1231 AM MDT SAT APR 30 2011

...STRONG NORTH WIND WITH SNOWFALL LATE TONIGHT...

A COLD FRONT WILL PUSH SOUTH ACROSS THE BIG HORN BASIN LATE
TONIGHT. A QUICK SHOT OF SNOWFALL WILL FOLLOW THE FRONT...WITH AN
INCH OR TWO OF SNOWFALL POSSIBLE. VISIBILITY IN THE HEAVIER SNOW
WILL BE A HALF A MILE OR LESS. MOST OF THE SNOW IS EXPECTED TO EXIT
THE BIG HORN BASIN BY 6 AM.  IN ADDITION...STRONG NORTHERLY WINDS ARE
EXPECTED TO DEVELOP WITH NORTH WINDS BETWEEN 25 AND 35 MPH...WITH A
FEW GUSTS AROUND 55 MPH POSSIBLE. THESE STRONG WINDS WILL CONTINUE
THROUGH THIS MORNING...BEGINNING TO WEAKEN THIS AFTERNOON AND
ESPECIALLY THIS EVENING.

21
Special weather statement, Apr 30, 2:17 AM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
317 AM MDT SAT APR 30 2011

WYZ008>011-301200-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
317 AM MDT SAT APR 30 2011

...STRONG NORTH WIND WITH SNOWFALL EARLY THIS MORNING...

STRONG NORTHERLY WINDS BETWEEN 25 AND 40 MPH...WITH OCCASIONAL GUSTS
AROUND 55 MPH WILL OCCUR TODAY ACROSS NORTHERN JOHNSON COUNTY.
OCCASIONAL SNOWFALL IS EXPECTED THROUGH ABOUT 6 AM. SNOWFALL
ACCUMULATION WILL GENERALLY BE AN INCH OR LESS IN THE LOWER
ELEVATIONS...WITH 2 TO 4 INCHES IN THE BIGHORN MOUNTAINS. THE STRONG
WIND COMBINED WITH THE SNOWFALL WILL REDUCE THE VISIBILITY TO LESS
THAN A HALF A MILE AT TIMES. THE STRONG WINDS ARE EXPECTED TO
GRADUALLY SUBSIDE LATE THIS AFTERNOON AND EVENING.

WYZ003>006-301200-
CODY FOOTHILLS-NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
SOUTHWEST BIG HORN BASIN-
317 AM MDT SAT APR 30 2011

...STRONG NORTH WIND WITH SNOWFALL EARLY THIS MORNING...

STRONG NORTHERLY WINDS BETWEEN 25 AND 40 MPH...WITH OCCASIONAL GUSTS
AROUND 55 MPH...WILL OCCUR ACROSS PORTIONS OF THE BIG HORN BASIN
TODAY. OCCASIONAL SNOWFALL IS EXPECTED THROUGH ABOUT 6 AM.
SNOWFALL ACCUMULATION WILL GENERALLY BE AN INCH OR LESS IN THE LOWER
ELEVATIONS...WITH 2 TO 4 INCHES IN THE BIGHORN MOUNTAINS. THE STRONG
WIND COMBINED WITH THE SNOWFALL WILL REDUCE THE VISIBILITY TO LESS
THAN A HALF A MILE AT TIMES. THE STRONG WINDS ARE EXPECTED TO
GRADUALLY SUBSIDE THIS AFTERNOON AND EVENING.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
April 30, 2:37 AM MST to 11:16 AM MST
Where
Northeast Johnson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300104.